Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 83, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2019, 5:09 PM CDT for 4 counties in Iowa. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2019, 5:09 PM CDT (22:09 UTC)
- Expired
- Jun 25, 2019, 6:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, IA, Decatur County, IA, Ringgold County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 93 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 5:15 PM CDT | HAIL 1 | 6 Se Murray, IA | VIA SOCIAL MEDIA - DELAYED REPORT. |
| Jun 25, 5:30 PM CDT | HAIL 1.25 | Weldon, IA | CORRECTS PREVIOUS HAIL REPORT FROM WELDON. LOTS OF QUARTER SIZED HAIL WITH A FEW TO HALF DOLLAR SIZED. SIGNIFICANT CROP DAMAGE NOTED TO THE NORTH OF THIS LOCATION WITH CORN AND BEAN FIELDS DECIMATED. HAIL SIZE UNKNOWN. |
| Jun 25, 5:35 PM CDT | HAIL 1 | Weldon, IA | SWATHS OF STRIPPED CROPS AT THE CLARKE/DECATUR COUNTY LINE - DELAYED REPORT, TIME EST. VIA RADAR. |
| Jun 25, 5:37 PM CDT | HAIL 1 | 4 Wnw Le Roy, IA | QUARTER SIZED HAIL AND SMALL LIMB DAMAGE - DELAYED REPORT, TIME EST. VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 3:08 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -628 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
812
WUUS53 KDMX 252209
SVRDMX
IAC039-053-159-175-252300-
/O.NEW.KDMX.SV.W.0083.190625T2209Z-190625T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
509 PM CDT Tue Jun 25 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Decatur County in south central Iowa...
Southeastern Union County in south central Iowa...
Northeastern Ringgold County in south central Iowa...
Southern Clarke County in south central Iowa...
* Until 600 PM CDT.
* At 508 PM CDT, a severe thunderstorm was located 7 miles northeast
of Sun Valley Lake, or 12 miles southwest of Osceola, moving east
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Osceola, Leon, Sun Valley Lake, Grand River, Van Wert, Weldon,
Thayer and Murray Roadside Rest Area.
This includes Interstate 35 between mile markers 15 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4089 9415 4104 9404 4099 9359 4072 9374
TIME...MOT...LOC 2208Z 287DEG 22KT 4095 9399
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg3 follow-up statements
759
WWUS53 KDMX 252222
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
522 PM CDT Tue Jun 25 2019
IAC159-175-252232-
/O.CAN.KDMX.SV.W.0083.000000T0000Z-190625T2300Z/
Union IA-Ringgold IA-
522 PM CDT Tue Jun 25 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION AND
NORTHEASTERN RINGGOLD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Iowa.
LAT...LON 4085 9402 4104 9401 4099 9359 4076 9372
TIME...MOT...LOC 2222Z 275DEG 26KT 4094 9386
$$
IAC039-053-252300-
/O.CON.KDMX.SV.W.0083.000000T0000Z-190625T2300Z/
Decatur IA-Clarke IA-
522 PM CDT Tue Jun 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN DECATUR AND SOUTHERN CLARKE COUNTIES...
At 522 PM CDT, a severe thunderstorm was located 7 miles southwest of
Osceola, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Osceola, Van Wert, Weldon and Murray Roadside Rest Area.
This includes Interstate 35 between mile markers 18 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4085 9402 4104 9401 4099 9359 4076 9372
TIME...MOT...LOC 2222Z 275DEG 26KT 4094 9386
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg543
WWUS53 KDMX 252232
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
532 PM CDT Tue Jun 25 2019
IAC039-053-252300-
/O.CON.KDMX.SV.W.0083.000000T0000Z-190625T2300Z/
Decatur IA-Clarke IA-
532 PM CDT Tue Jun 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTH CENTRAL DECATUR AND SOUTHEASTERN CLARKE COUNTIES...
At 532 PM CDT, a severe thunderstorm was located 7 miles south of
Osceola, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Osceola, Van Wert and Weldon.
This includes Interstate 35 between mile markers 21 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4086 9389 4102 9389 4099 9359 4081 9370
TIME...MOT...LOC 2232Z 286DEG 24KT 4092 9376
HAIL...1.75IN
WIND...60MPH
$$
Kotenberg684
WWUS53 KDMX 252251
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
551 PM CDT Tue Jun 25 2019
IAC039-053-252301-
/O.EXP.KDMX.SV.W.0083.000000T0000Z-190625T2300Z/
Decatur IA-Clarke IA-
551 PM CDT Tue Jun 25 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DECATUR AND
SOUTHEASTERN CLARKE COUNTIES WILL EXPIRE AT 600 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4086 9389 4102 9389 4099 9359 4081 9370
TIME...MOT...LOC 2251Z 287DEG 22KT 4089 9364
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:18 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 25, 3:18 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 318 PM CDT Tue Jun 25 2019 .DISCUSSION.../Tonight through Tuesday/ Issued at 318 PM CDT Tue Jun 25 2019 The primary concerns through the period will be ill-defined convective trends in increasing instability over the next several days, and a prolonged heat and humidity episode with temperatures nudging up further versus previous forecast cycles. The current Rockies short wave ridging will build into the MO Valley tomorrow and continue to allow increased instability to push farther north over time. Weak waves will continue to pass through the flow keeping at least low PoPs in the forecast through at least Thursday with both peak heating and nocturnal convection possible. Eventually the ridge will build further northward and push Iowa fully in the warm sector with any low level convergence and baroclinicity sufficient for convective development to our north. However this will also allow heat and humidity to build closer to advisory criteria. The immediate concern is severe potential however. Elevated convection has already produced dime sized hail near Carson in 2-3K MUCAPEs and 35kts of effective shear. The best mixed layer conditions are farther south however where MLCAPEs quickly jump up to 2K+ j/kg. These conditions, along with the current 0-500m moisture convergence axis into northern MO and Bunkers supercell motion to the southeast, may all keep the best severe potential to our south. Weak NW winds into our southwest forecast area have dropped dewpoints and instability. Nevertheless the slightly elevated storms may still produce severe weather across southern IA. Supercells with large hail and damaging wind would be the primary threats, wind especially if it can become rooted lower, due to the effective shear and steep lapse rates aloft. The tornado potential for now with little 0-1km shear or SRH, or 0-3km CAPE. Locally heavy rain is possible as well, but storm motion and residence time should preclude much in the way of the flooding threat. Most convection allowing models are in agreement with the convection either dissipating or exiting southern Iowa by late evening, but there is also some hint that persistent theta-e advection may sustain weaker convection into the night. Tomorrow will start a two day period with lowered confidence as building heights result in an associated northward push of instability. The question over this span will be how much of a break, if any, there will be between sequential nocturnal and daytime heating convective episodes. For instance some models depict a Siouxland MCS advancing into IA during the day, which could limit the peak heating potential, while others show more of a break with the potential of more instability re-charge and allowance for the effective boundary ending up farther north. These uncertainties driven by mesoscale outflow questions repeat themselves Thursday into Thursday Night so confidence is low through this time span. Moderate to high instability will be in place keeping severe weather possible area wide, but the building heights will likely keep much of the more organized threat north. Regarding heavy rain and potentially flash flooding, this will increase Wed and Thu Nights with a persistent southwest low level jet and associated moisture convergence focused into IA. This should produce nocturnal convection at a minimum, even if not aided by lingering peak heating storms. The precipitable water values are not anomalously high with mainly shallow moisture in place, but even seasonal late June values are sufficient for heavy rains, especially coupled with deep warm cloud depths and weak mean winds as the ridge builds. The forecast drys out Friday through the weekend with heat becoming the primary weather story. Although not all elements are available for examination, the NBM nudge upward is difficult to argue with considering the warming pattern and breadth of guidance included in the NBM. This would push heat indices to the cusp of advisory criteria /105F/ over the weekend. Folks participating in, or planning, outdoor activities should be prepared to mitigate heat effects as this will be the first noted heat episode of the season. Confidence continues to be low early next week but at least some PoPs do return to the forecast by this time, mainly due to GFS and CMC influences which are more bullish on the ridge breakdown than the GEFS or ECMWF. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1258 PM CDT Tue Jun 25 2019 The primary concern will be convective trends during the late afternoon and early evening hours south. Have mentioned a period of VFR VCTS south /KDSM/KOTM/ for the time being until confidence in location and timing increases. Otherwise VFR conditions are anticipated into Wed morning. There is some potential for additional precip overnight, but confidence is not great enough to mention at the moment. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Small
Hazardous weather outlook, Jun 25, 2:27 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 227 PM CDT Tue Jun 25 2019 IAZ004>007-015>017-023>028-033>039-044>048-057-058-261930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Audubon-Guthrie- 227 PM CDT Tue Jun 25 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible towards central Iowa this evening. A few storms may be strong, with lightning, hail and strong winds as the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday through Friday morning. There is growing confidence that severe weather might be possible over some part of the area Wednesday night into early Thursday morning. Periods of heavy rainfall may be possible during the overnight hours as well. Hot and humid conditions are expected Friday through Monday. Heat index values on Saturday and Sunday may near Heat Advisory criteria, as values in the low triple digits are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. IAZ049-050-059>062-070>075-081>086-092>097-261930- Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 227 PM CDT Tue Jun 25 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are possible late this afternoon through this evening. Lightning, large hail and damaging winds are the primary threats. A tornado or two is also possible, along with brief periods of heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday through Friday morning. There is growing confidence that severe weather might be possible over some part of the area Wednesday night into early Thursday morning. Hot and humid conditions are expected Friday through Monday. Heat index values on Saturday and Sunday may near Heat Advisory criteria, as values in the low triple digits are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening, especially across southern Iowa. Kotenberg
In the hours before
Special weather statement, Jun 25, 3:06 PM CDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Des Moines IA 306 PM CDT Tue Jun 25 2019 IAZ070>072-252100- Adair IA-Madison IA-Cass IA- 306 PM CDT Tue Jun 25 2019 ...Penny to Dime Size Hail Possible... At 305 PM CDT, trained weather spotters reported a strong thunderstorm that produced dime size hail in Carson, or 11 miles southwest of Atlantic, moving east at 50 mph. Penny size hail will be possible with this storm. Locations impacted include... Atlantic, Greenfield, Stuart, Griswold, Anita, Adair, Fontanelle, Lewis, Orient, Massena, Cumberland, Bridgewater, Marne, Wiota, Lake Anita State Park, Greenfield Municipal Airport, Nodaway Park, Griswold Park, Cold Springs State Park and Atlantic Municipal Airport. LAT...LON 4150 9515 4150 9423 4116 9423 4116 9516 TIME...MOT...LOC 2005Z 263DEG 42KT 4125 9512 Kotenberg
Special weather statement, Jun 25, 4:01 PM CDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Des Moines IA 401 PM CDT Tue Jun 25 2019 IAZ070-071-252200- Adair IA-Cass IA- 401 PM CDT Tue Jun 25 2019 ...Penny to Dime Size Hail Possible... At 400 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles northeast of Oakland to near Atlantic. Movement was east at 40 mph. Penny size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Atlantic, Greenfield, Stuart, Griswold, Anita, Adair, Fontanelle, Lewis, Orient, Massena, Cumberland, Bridgewater, Marne, Wiota, Lake Anita State Park, Greenfield Municipal Airport, Nodaway Park, Griswold Park, Cold Springs State Park and Atlantic Municipal Airport. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central and southwestern Iowa. LAT...LON 4150 9515 4150 9424 4116 9424 4116 9516 TIME...MOT...LOC 2100Z 270DEG 37KT 4136 9527 4134 9496 Kotenberg
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 3:06 PM CDT | Special Weather Statement | DMX | Adair, Cass | 54 min |
| Jun 25, 4:01 PM CDT | Special Weather Statement | DMX | Adair, Cass | 59 min |
| Jun 25, 5:26 PM CDT | Special Weather Statement | DMX | Adams, Union | 49 min |
| Jun 25, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wapello, Wayne | 50 min |
| Jun 25, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 30 min |
| Jun 25, 5:50 PM CDT | Severe Thunderstorm Warning | DMX | Union | 25 min |
| Jun 25, 5:56 PM CDT | Special Weather Statement | DMX | Ringgold | 64 min |
| Jun 25, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 37 min |
| Jun 25, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Wayne | 32 min |
| Jun 25, 6:19 PM CDT | Special Weather Statement | DMX | Clarke, Decatur, Ringgold | 41 min |
| Jun 25, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 37 min |
| Jun 25, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 39 min |
| Jun 25, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 32 min |
| Jun 25, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 29 min |
| Jun 25, 6:55 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.